The frequency of both severe and mild skin reactions in 289 adult patients with brain tumors treated consecutively (1988-93) with cranial radiation and AEDs was studied retrospectively by review of records at the Brigham and Women’s Hospital, Boston, MA. Erythema multiforme had occurred in only one patient, whereas milder rashes occurred in 18% of exposures to AEDs, including 22% of exposures to phenytoin, compared with the expected rate of 5-10%. Most rashes (59%) occurred before the initiation of radiotherapy. An increased frequency of mild drug rashes among patients with brain tumors, especially primary tumors, is not related to radiation. The increased prevalence of erythema multiforme and Stevens-Johnson syndrome frequently reported in patients with brain tumors treated with phenytoin or carbamazepine and cranial irradiation was not confirmed. [1]

COMMENT. The rare occurrence of severe skin reactions in brain tumor patients receiving AEDs and cranial radiation in this study might be explained by discontinuation of AED before starting radiation therapy or at the earliest sign of a mild rash. Previous reports of erythema multiforme in patients receiving cranial irradiation and phenytoin or carbamazepine have alerted neurosurgeons to this increased risk of severe skin reactions and prompted heightened vigilance for this hazardous complication. The increased incidence of mild AED skin reactions noted in this series of primary brain tumor patients is unexplained. Tapering of a dexamethasone treatment was not a dominant factor but may have contributed to development of skin rash. Stevens-Johnson syndrome can be life-threatening, and the prophylactic use of phenytoin or carbamazepine following brain tumor surgery should be avoided when possible, especially if cranial irradiation is planned.

In a randomized prospective study of carbamazepine or phenytoin in 276 post-craniotomy patients, 37% suffered at least 1 seizure during a 6-24 month trial period, and the incidence of status epilepticus in the first week following surgery was higher in AED-treated patients than in untreated controls (8% cf 2%). The occurrence of seizures in the first post-operative week did not increase the likelihood of late epilepsy. Acute allergic skin rashes occurred in 13% of patients treated with CBZ or PHT. (Foy PM et al. 1992. see Progress in Pediatric Neurology II, 1994;pp137-8; and Vol III, 1997;ppl43-4).